Illinois, 2014

Flooding in Illinois, April 4 to 20, 2014

April 4 to 20, 2014 · NWS PAH · 10 events in 9 counties and zones

Heavy rainfall during the first week of April caused most of the region's rivers to rise. Many rivers experienced minor to moderate flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$60,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall during the first week of April caused most of the region's rivers to rise. Many rivers experienced minor to moderate flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 3:08 AM CST, 6 hours 52 minutes earlier.

Area forecast discussion, Apr 4, 3:08 AM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CDT Fri Apr 4 2014

.SHORT TERM...(Today through Sunday night)
Issued at 400 AM CDT FRI APR 4 2014

Rain with some embedded thunder will taper off rapidly from west
to east this morning. Will keep the flash flood watch going until
7 AM, and probably let it die a natural death at that time. Main
weather story for today will likely be the rapid change to
blustery conditions as Chilly Canadian high pressure dives
southeast through the Plains. Westerly winds will likely gust from
30 to 40 MPH at times.

As the high settles in over the region tonight, winds will slacken
and temperatures will fall into the 30s at most locations by Sat
morning. Some areas along the I 64 corridor in IL may even
experience a light freeze late tonight. Other areas along and
north/west of the OH River could see patchy frost come sunrise.

Chilly conditions will persist until the high slides a bit farther
east on Sunday, allowing winds to turn more southerly. Sunday will
likely be rainfree, but a quickly developing storm system over the
Gulf Coast states will lift nne into TN and central KY by 12z
MON. Coming from the Gulf area, this system should be moisture
laden, and could bring more heavy rainfall to portion of the
region Sunday night. The best chance for heavier rainfall and even
scattered thunderstorms will be along and se of the OH River,
closer to the sfc low track.

.LONG TERM...(Monday through Thursday)
Issued at 400 AM CDT FRI APR 4 2014

A storm system from the south will be exiting the area Monday.
However an upper level trough will rotate through Tuesday bringing
more showers to the region. Some of the models bring a weak system
through the area Thursday night but there is still discrepancy
among the models. Thus, will not mention late week precip attm.
Otherwise, we will be below normal with temps until late in the
work week when we could see 70s for highs again. We could also see
some scattered frost Tuesday night as temps dip into the 30s and
mid 30 along the interstate 64 corridor.

&&

.AVIATION...
Issued at 710 PM CDT Thu Apr 3 2014

This is a tough forecast for timing of convective events. Active
convection this evening...moving in from the sw, will take VFR or
MVFR conditions to temporary IFR conditions. Isolated severe weather
is possible. Cold frontal passage tonight will mark the most
restrictive flight conditions. Somewhat variable winds early this
evening are expected to become more southerly and strengthen ahead
of the system, shifting to the west late tonight. Clouds should
eventually disperse tomorrow morning and return to VFR flight levels
in the wake of the system's departure.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH until 7 AM CDT this morning FOR ILZ075>078-
     080>094.

MO...FLASH FLOOD WATCH until 7 AM CDT this morning FOR MOZ076-087-111-
     112.

IN...FLASH FLOOD WATCH until 7 AM CDT this morning FOR INZ081-082-
     085>088.

KY...FLASH FLOOD WATCH until 7 AM CDT this morning FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...DH
Hazardous weather outlook, Apr 4, 3:58 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT FRI APR 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

BE PREPARED FOR GUSTY WEST WINDS OF 30 TO 40 MPH TODAY.

ALSO...PATCHY FROST MAY FORM LATE TONIGHT IN AREAS NORTH AND WEST
OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, White

When
April 4, 10:00 AM CST to April 20, 1:45 AM CST
Where
White County, Carmi to 0.96 mi SW of Carmi
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Moderate flooding occurred along the Little Wabash River. At the Carmi river gage, the river crested at 33.19 feet on the 11th. This crest was about one-half foot above the flood crest in March of 2011. Flood stage is 27 feet, and moderate flooding begins at 32 feet. Some county roads were inundated. Floodwaters backed up McHenry slough. Areas near Routes 1 and 14 in Carmi began to flood. There was considerable flooding of low-lying fields and woodlands near the river.

Flood, Wabash

When
April 4, 7:00 PM CST to April 19, 9:00 AM CST
Where
Wabash County, Keensburg to 2.92 mi S of Mt Carmel
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.350, -87.870

Moderate flooding occurred along the Wabash River. At the Mount Carmel river gage, the river crested at 27.14 feet on the 11th. Flood stage is 19 feet, and moderate flooding begins at 25 feet. Extensive agricultural flooding occurred in areas that are not protected by levees. Three Illinois township roads south of Illinois 1 between Keensburg and Grayville were flooded for a total of 10 miles, blocking access to oil fields. The flooding necessitated relocations of cattle and some farm equipment to higher ground. Numerous local river roads were flooded. Some mobile homes were moved to higher ground. Installation of flood gate A was required at Mount Carmel. Access to local camp sites was blocked by the gate, but there was minimal impact to commercial activities because of the gate closure.

Flood, Franklin

When
April 4, 10:15 PM CST to April 10, 12:00 PM CST
Where
Franklin County, 1.36 mi S of Zeigler Jct to 1.83 mi NW of Plumfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.900, -89.021

Minor flooding occurred along the Big Muddy River. Low-lying woods and fields near the river were inundated.

Flood, White

When
April 5, 1:00 AM CST to April 20, 10:30 AM CST
Where
White County, Maunie to 1.8 mi S of Rising Sun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding occurred along the Wabash River. Low-lying fields near the river were inundated. A few county roads were flooded.

Flood, Gallatin

When
April 5, 1:00 AM CST to April 17, 10:30 PM CST
Where
Gallatin County, Shawneetown to 3.82 mi NNE of Shawneetown
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River, affecting mainly bottomland fields and surrounding low lying areas. The boat ramp and parking lot at Old Shawneetown were under water.

Flood, Jackson

When
April 5, 4:00 PM CST to April 13, 11:00 PM CST
Where
Jackson County, 1.34 mi W of Mt Carbon to 2.91 mi WNW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.752, -89.354

Moderate flooding occurred along the Big Muddy River. At the Murphysboro river gage, the river crested at 29.20 feet on the 8th. This crest was about one-half foot above the March 2013 flood crest. Flood stage is 22 feet, and moderate flooding begins at 28 feet. Low-lying fields and woodlands were underwater, including small parts of Riverside Park.

Flood, Alexander

When
April 6, 11:00 AM CST to April 17, 6:00 AM CST
Where
Alexander County, 2.84 mi ESE of Cairo to 2.29 mi E of Cairo
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.984, -89.133

Minor flooding occurred along the Ohio River. Riverside access roads were underwater, along with sections of a park. Some agricultural land was flooded.

Flood, Pulaski

When
April 6, 11:00 PM CST to April 17, 1:00 AM CST
Where
Pulaski County, Olmsted to 2.14 mi ESE of New Grand Chain
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Minor flooding occurred along the Ohio River. Low-lying woods and fields were inundated, including portions of riverside parks and recreation areas.

Flood, Massac

When
April 7, 5:00 PM CST to April 16, 5:00 PM CST
Where
Massac County, Brookport to 0.35 mi ESE of Metropolis
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River. Low-lying woods near the river were flooded, including sections of Fort Massac State Park. Boat ramps and other river access points were underwater.

Flood, Pope

When
April 8, 8:00 PM CST to April 15, 2:00 AM CST
Where
Pope County, Golconda to 0.25 mi S of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Minor flooding occurred along the Ohio River. Low-lying fields and a few county roads were inundated. Riverside access roads were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509523, 509509, 509520, 509513, 509514, 509521, 509519, 509518, 509516, 509515.